Heart medication may cause death

A drug widely prescribed for heart disease, digoxin, has been shown to increase the possibility of death in patients with atrial fibrillation (AF), a common heart rhythm problem.

Digoxin is an extract from the foxglove plant which helps the heart to beat more slowly and strongly. It is commonly prescribed in AF patients and those who have suffered from heart failure. The drug is considered obsolete by some authorities, but is still widely prescribed.

The study, led by Dr. Samy Claude Elayi, analysed data from 4060 AF patients. It found that digoxin was associated with a 41 per cent increase in deaths from any cause after controlling for other drugs and risk factors. It was also associated with a 35 per cent increase in deaths from cardiovascular causes and a 61 per cent increase in deaths from arrhythmias or problems with the rate or rhythm of the heartbeat.

It is unclear how digoxin increases deaths among users, however, the original report strongly recommends that patients who experience increasing nausea, vomiting, palpitations or syncope should see a health professional immediately.

If you are taking digoxin it is important you do not change or stop your medication without first consulting your health professional.

Read the original Science Daily report, Common drug increases deaths in atrial fibrillation patients.

LOADING MORE ARTICLE...